Three patients treated for intracranial malignant astrocytomas developed adult respiratory distress syndrome (ARDS). All three patients had a Karnofsky performance status score of at least 80% and similar clinical characteristics. All demonstrated hypersensitivity to phenytoin. ARDS occurred in two patients during radiotherapy and in one with radiation- induced brain damage following initial radiochemotherapy. ARDS occurred shortly after tapering the long-term administration of betamethasone. The initial symptoms were dry cough, fever, and generalized toxic eruption. Serum lactic acid dehydrogenase (LDH) concentrations were increased up to 2500 IU/I. Several days later, the patients suddenly complained of dyspnea. All patients fulfilled the diagnostic criteria for ARDS. Two patients recovered, but a young woman died. Clinical symptoms such as fever of unknown origin, dry cough, and skin eruptions, accompanied by abnormally increased serum LDH concentrations during or following the tapering of long-term administration of corticosteroids, are warning signs of ARDS in patients being treated for malignant gliomas.
- Adult respiratory distress syndrome
ASJC Scopus subject areas
- Clinical Neurology